Alert archive / Montana / Special Weather Statements in 2009
Special Weather Statement, NWS Missoula, MT
NWS Missoula, MT issued this special weather statement at Aug 7, 2009, 12:33 PM MDT for Powell County, Montana. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2009, 12:33 PM MDT (18:33 UTC)
- Expired
- Aug 7, 2009, 1:15 PM MDT
- In force
- 42 min
- Issued by
- NWS Missoula, MT
County Powell County, MT
The radar
The Missoula radar (KMSX), 118 km from the middle of the area, began a volume at 18:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 6.6 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 593 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WWUS85 KMSO 071833
SPSMSO
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
1233 PM MDT FRI AUG 7 2009
MTZ007-071915-
BUTTE/BLACKFOOT REGION-
1233 PM MDT FRI AUG 7 2009
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN POWELL COUNTY UNTIL 115
PM MDT...
AT 1229 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 11 MILES EAST OF GARRISON...OR 12 MILES
NORTHEAST OF DEER LODGE...MOVING NORTH AT 10 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER ALONG WITH PERIODS OF HEAVY
RAIN ARE POSSIBLE WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...AVON AND FINN.
LAT...LON 4642 11237 4639 11273 4682 11288 4683 11255
4675 11252 4670 11252 4670 11249
TIME...MOT...LOC 1830Z 159DEG 6KT 4654 11258
$$
NOLTEWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Aug 7, 11:39 AM MDT, 54 minutes earlier.
Area forecast discussion, Aug 7, 11:39 AM MDT, 54 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE MISSOULA MT 1139 AM MDT FRI AUG 7 2009 .UPDATE...MADE CHANGES TO THE POP AND QPF FORECAST FOR TODAY AND TONIGHT. && .DISCUSSION...THE CENTRAL CIRCULATION OF THE UPPER LOW SYSTEM HAS MOVED OVER LEMHI COUNTY IN NORTH-CENTRAL MONTANA THIS MORNING. THE SPIRAL BAND OF STEADY PRECIPITATION EXTENDED FROM NORTH- CENTRAL IDAHO...THROUGH NORTHWEST MONTANA AND DOWN INTO THE WALLOWA MOUNTAINS OF NORTH-EAST OREGON. A FAIRLY DISTINCT LINE SEPARATES DRIER AIR FROM THIS BAND WITH LOCATIONS NEAR THE CANADIAN BORDER STAYING DRY SO FAR THIS MORNING. ANOTHER AREA OF CONCERN EXISTS ACROSS LEMHI COUNTY AND IN WEST-CENTRAL MONTANA WHERE THE ATMOSPHERE IS MORE UNSTABLE. A FEW THUNDERSTORMS HAVE ALREADY DEVELOPED AFTER SOME BRIEF CLEARING. THIS AREA WILL LIKELY SEE ADDITIONAL DEVELOPMENT DURING THE DAY WITH STORMS PRODUCING MODERATE TO HEAVY RAINFALL AND SMALL HAIL. ALTHOUGH PLACEMENT OF THE PRECIPITATION BAND WILL BE DIFFICULT TO PIN-POINT TONIGHT...THE GENERAL TREND OF PRECIPITATION WILL BE DECREASING IN AREAL COVERAGE AND INTENSITY. && .AVIATION...THE UNSEASONABLY STRONG LOW PRESSURE SYSTEM WILL REMAIN OVER THE REGION INTO SATURDAY. THIS WILL PRODUCE WIDESPREAD RAIN SHOWERS ACROSS THE IDAHO PANHANDLE AND PORTIONS OF NORTHWEST MONTANA. WEST-CENTRAL MONTANA AND LEMHI COUNTY OF NORTH-CENTRAL IDAHO WILL SEE SCATTERED SHOWERS AND THUNDERSTORMS WHERE THE ATMOSPHERE WILL BE MORE UNSTABLE. MANY MOUNTAINS AND PASSES WILL BE OBSCURED BY LOW CLOUDS AND RAIN. && .PREV DISCUSSION... /ISSUED 320 AM MDT FRI AUG 7 2009/ DISCUSSION...THE UNUSUALLY STRONG UPPER LEVEL LOW HAS SLID TO THE EAST AND IS CURRENTLY LOCATED OVER SOUTHEASTERN OREGON/SOUTHWEST IDAHO. THIS SYSTEM IS EXPECTED TO MOVE VERY SLOWLY TO THE EAST AND REMAIN OVER THE REGION THROUGH SATURDAY. ABUNDANT MOISTURE WILL STREAM INTO THE REGION AND INTERACT WITH THIS DYNAMIC SYSTEM TO PRODUCE WETTING RAINS AREA WIDE. MODERATE TO HEAVY RAINFALL HAS DEVELOPED LAST NIGHT AND WILL CONTINUE INTO SATURDAY MORNING...TARGETING THE CONTINENTAL DIVIDE INCLUDING GLACIER PARK... THE MISSION MOUNTAINS AND THE CLEARWATER MOUNTAINS IN IDAHO. THE HIGHER TERRAIN IN THESE AREAS CAN EXPECT TWO TO THREE INCHES OF PRECIPITATION BY SATURDAY AFTERNOON WITH LOCALLY HEAVIER AMOUNTS UP TO 4 INCHES. THE HEAVY RAIN EXPECTED ALONG THE CONTINENTAL DIVIDE HAS PROMPTED THE ISSUANCE OF A FLOOD WATCH FOR GLACIER NATIONAL PARK DUE TO THE POTENTIAL FOR SMALL STREAM FLOODING AND DEBRIS FLOWS. NO FLOOD PRODUCTS ARE CURRENTLY ANTICIPATED FOR THE MISSION MOUNTAINS OR BITTERROOT MOUNTAINS...BUT WILL HAVE TO BE MONITORED IF MORE PRECIPITATION THAN FORECASTED OCCURS. LOCATIONS ELSEWHERE CAN EXPECT UP TO AN INCH OF PRECIPITATION BY SATURDAY MORNING. IN ADDITION TO THE RAIN...TEMPERATURES WILL COOL TO 20 TO 30 DEGREES BELOW NORMAL FOR THIS TIME OF YEAR. SUNDAY THROUGH THURSDAY...A WEAK RIDGE OF HIGH PRESSURE WILL BUILD INTO THE NORTHWEST UNITED STATES AS THE CURRENT SYSTEM EXITS TO THE EAST. THIS WILL BRING DRIER AND WARMER WEATHER THAT WILL LAST MOST OF NEXT WEEK. A SOUTHWESTERLY FLOW WILL DEVELOP ALOFT OVER THE REGION KEEPING THE POTENTIAL FOR SOME SHOWERS AND THUNDERSTORMS IN THE FORECAST...BUT ANY LARGE ORGANIZED SYSTEMS SHOULD HOLD OFF FOR A WHILE LONGER. MODELS ARE CONSISTENT IN DIGGING A LOW OFF THE WEST COAST AND SENDING A WAVE THROUGH THE FLOW ON THURSDAY. THIS WILL INCREASE THE POTENTIAL FOR PRECIPITATION AND KEEP TEMPERATURES FROM CONTINUING THE WARMING TREND THAT WILL PERSIST FOR THE EARLY PART OF NEXT WEEK. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...NONE. ID...NONE. && SHORT TERM...MSJ LONG TERM....LOEFFELBEIN 99 AVIATION...NOLTE
Hazardous weather outlook, Aug 7, 4:01 AM MDT, 8 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MISSOULA MT 401 AM MDT FRI AUG 7 2009 IDZ006>008-MTZ001>003-072345- SOUTHERN CLEARWATER MOUNTAINS-OROFINO/GRANGEVILLE REGION- LOWER HELLS CANYON/SALMON RIVER REGION-KOOTENAI/CABINET REGION- WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS- 401 AM MDT FRI AUG 7 2009 /301 AM PDT FRI AUG 7 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IDAHO AND NORTHWEST MONTANA. FOR THE LATEST INFORMATION ON WATCHES...WARNINGS AND ADVISORIES...GO TO WEATHER.GOV/MISSOULA. .DAY ONE...TODAY AND TONIGHT A FLOOD WATCH IS IN EFFECT FOR TODAY. A STRONG UPPER LOW PRESSURE SYSTEM IS SLOWLY MOVING TO THE EAST AND WILL REMAIN OVER THE REGION THROUGH SATURDAY. AREAS OF MODERATE TO HEAVY RAIN ARE EXPECTED. BETWEEN THIS MORNING AND SATURDAY AFTERNOON...MANY AREAS MAY SEE UP TO ONE INCH OF RAIN IN THE VALLEYS...WITH SOME OF THE HIGHER TERRAIN POSSIBLY SEEING TWO TO THREE INCHES. PONDING OF WATER ON ROADWAYS AND LOW LYING AREAS ARE POSSIBLE IN AREAS OF HEAVY RAIN. ALONG WITH THE HEAVY PRECIPITATION...TEMPERATURES SHOULD AVERAGE 15 TO 20 DEGREES BELOW NORMAL FOR THIS TIME OF YEAR. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A WEAK RIDGE WILL BUILD INTO REGION ON SUNDAY BEHIND THE EXITING LOW PRESSURE SYSTEM. THIS WILL BRING DRIER WEATHER AND TEMPERATURES CLOSER TO SEASONAL AVERAGES. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. IDZ005-009-010-MTZ004>007-043-072345- NORTHERN CLEARWATER MOUNTAINS-WESTERN LEMHI COUNTY- EASTERN LEMHI COUNTY-LOWER CLARK FORK REGION- MISSOULA/BITTERROOT VALLEYS-BITTERROOT/SAPPHIRE MOUNTAINS- BUTTE/BLACKFOOT REGION-POTOMAC/SEELEY LAKE REGION- 401 AM MDT FRI AUG 7 2009 /301 AM PDT FRI AUG 7 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IDAHO AND WEST CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT A STRONG UPPER LOW PRESSURE SYSTEM IS SLOWLY MOVING TO THE EAST AND WILL REMAIN OVER THE REGION THROUGH SATURDAY. AREAS OF MODERATE TO HEAVY RAIN ARE EXPECTED. BETWEEN THIS MORNING AND SATURDAY AFTERNOON...MANY AREAS MAY SEE UP TO ONE INCH OF RAIN IN THE VALLEYS...WITH SOME OF THE HIGHER TERRAIN POSSIBLY SEEING TWO TO THREE INCHES. PONDING OF WATER ON ROADWAYS AND LOW LYING AREAS ARE POSSIBLE IN AREAS OF HEAVY RAIN. ALONG WITH THE HEAVY PRECIPITATION...TEMPERATURES SHOULD AVERAGE 15 TO 20 DEGREES BELOW NORMAL FOR THIS TIME OF YEAR. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A WEAK RIDGE WILL BUILD INTO REGION ON SUNDAY BEHIND THE EXITING LOW PRESSURE SYSTEM. THIS WILL BRING DRIER WEATHER AND TEMPERATURES CLOSER TO SEASONAL AVERAGES. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Aug 7, 11:47 AM MDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MISSOULA MT
1147 AM MDT FRI AUG 07 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM HAIL 5 NW SALMON 45.23N 113.97W
08/06/2009 M1.50 INCH LEMHI ID TRAINED SPOTTER
1250 PM HAIL 10 SE NORTH FORK 45.30N 113.85W
08/06/2009 M1.75 INCH LEMHI ID TRAINED SPOTTER
SPOTTER REPORT OF HAIL ON GROUND NEAR HIGHWAY 93 AND
TOWER CREEK.
1251 PM FLASH FLOOD 4 SE NORTH FORK 45.37N 113.93W
08/06/2009 LEMHI ID PUBLIC
HIGHWAY 93 FLOODED WITH DEBRIS FLOW FROM KRILEY CREEK.
1251 PM HAIL 4 SE NORTH FORK 45.37N 113.93W
08/06/2009 E1.00 INCH LEMHI ID FIRE DEPT/RESCUE
QUARTER SIZE HAIL REPORTED NORTH OF CARMEN ACCUMULATED 3
TO 4 INCHES DEEP.
1251 PM HAIL 5 N SALMON 45.25N 113.89W
08/06/2009 E1.75 INCH LEMHI ID PUBLIC
LARGE HAIL REPORT FROM PUBLIC IN CARMEN.
1251 PM TSTM WND GST 5 SE NORTH FORK 45.35N 113.92W
08/06/2009 M71.00 MPH LEMHI ID MESONET
WIND GUST MEASURED BY KRILEY CREEK RAWS SITE.
0215 PM HAIL 10 WNW DIVIDE 45.81N 112.94W
08/06/2009 M1.75 INCH SILVER BOW MT PARK/FOREST SRVC
0235 PM HEAVY RAIN 10 WNW DIVIDE 45.81N 112.94W
08/06/2009 E0.00 INCH SILVER BOW MT PARK/FOREST SRVC
HEAVY RAIN FLOODED FOREST SERVICE ROADS.
0254 PM TSTM WND GST 3 NE BUTTE 46.03N 112.49W
08/06/2009 M69.00 MPH SILVER BOW MT MESONET
ELK PARK DEPARTMENT OF TRANSPORTATION WEATHER STATION
READING ON I-15.
0300 PM HAIL 7 S BUTTE 45.90N 112.53W
08/06/2009 M1.50 INCH SILVER BOW MT TRAINED SPOTTER
HAIL DAMAGED WINDOWS OF HOME AND THREE VEHICLES. TREE
BRANCHES STIPPED FROM LARGE HAIL.
0300 PM HAIL 4 SW BUTTE 45.96N 112.59W
08/06/2009 E2.50 INCH SILVER BOW MT LAW ENFORCEMENT
PUBLIC REPORT TO SHERIFF.
0305 PM HAIL BUTTE 46.00N 112.53W
08/06/2009 M1.00 INCH SILVER BOW MT TRAINED SPOTTER
0310 PM HAIL 5 SE BUTTE 45.95N 112.46W
08/06/2009 M2.00 INCH SILVER BOW MT PUBLIC
EXTENSIVE HAIL DAMAGE TO HOMES, ROOFS, AND VEHICLES ON
GREEN ACRES AND CONTINENTAL DR. NEAR BUTTE. HAIL 1 3/4 TO
2 INCHES IN DIAMETER REPORTED. ESTIMATED WIND GUSTS OF 60
TO 70 MPH BROKE TREE BRANCHES.
0330 PM FLASH FLOOD 2 E BUTTE 46.00N 112.49W
08/06/2009 SILVER BOW MT UTILITY COMPANY
FLOODING OF ELM AND SILVER BOW STREETS FROM HEAVY RAIN.
WATER REPORTED IN SOME BASEMENTS OF HOMES ON SILVER BOW
STREET. BUTTE PLAZA MALL PARKING LOT FLOODED WITH WATER
FLOWING INTO DOORWAYS AND WALKWAYS FROM STRONG WINDS.
0330 PM HEAVY RAIN BUTTE 46.00N 112.53W
08/06/2009 E1.00 INCH SILVER BOW MT UTILITY COMPANY
PUBLIC WORKS DEPARTMENT REPORTED 3/4 INCH HAIL AND
ESTIMATED ONE INCH OF RAIN IN 30 MINUTES IN BUTTE. WATER
FLOWING DOWN STREETS.
0331 PM HEAVY RAIN 1 S BUTTE 45.99N 112.53W
08/06/2009 M0.70 INCH SILVER BOW MT MESONET
0.70 INCHES OF RAIN IN 24 MINUTES AT BERT MOONEY AIRPORT.
0420 PM HAIL DIVIDE 45.75N 112.75W
08/06/2009 M0.75 INCH SILVER BOW MT TRAINED SPOTTER
0500 PM TSTM WND DMG 5 SE BUTTE 45.95N 112.46W
08/06/2009 SILVER BOW MT PUBLIC
EXTENSIVE TREE BRANCH DAMAGE FROM STRONG THUNDERSTORM
WINDS. WINDS ESTIMATED 55 TO 60 MPH.
&&
FELSCHSpecial weather statement, Aug 7, 12:33 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
1233 PM MDT FRI AUG 7 2009
MTZ007-071915-
BUTTE/BLACKFOOT REGION-
1233 PM MDT FRI AUG 7 2009
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN POWELL COUNTY UNTIL 115
PM MDT...
AT 1229 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 11 MILES EAST OF GARRISON...OR 12 MILES
NORTHEAST OF DEER LODGE...MOVING NORTH AT 10 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER ALONG WITH PERIODS OF HEAVY
RAIN ARE POSSIBLE WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...AVON AND FINN.
LAT...LON 4642 11237 4639 11273 4682 11288 4683 11255
4675 11252 4670 11252 4670 11249
TIME...MOT...LOC 1830Z 159DEG 6KT 4654 11258
NOLTEThe office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 9:18 AM MDT | Flash Flood Watch | MSO | Flathead | 3 hr |
| Aug 7, 1:52 PM MDT | Areal Flood Advisory | MSO | Granite, Missoula, Powell | 101 min |
| Aug 7, 2:08 PM MDT | Areal Flood Advisory | MSO | Granite | 86 min |
| Aug 7, 2:24 PM MDT | Areal Flood Advisory | MSO | Missoula | 111 min |
| Aug 7, 4:05 PM MDT | Areal Flood Advisory | MSO | Missoula | 66 min |
| Aug 6, 9:55 PM MDT | Special Weather Statement | MSO | Lemhi | 50 min |
Nearby
Special Weather Statements in Montana, 2009Every special weather statement in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.